Print this page

Observations placeholder

Herbicide poisoning and hypotension

Identifier

001107

Type of spiritual experience

Hallucination

Background

The example shows the link between hypotension and hallucinations from poisoning……the paper is  from PubMed

Poisoning due to chlorophenoxy herbicides - Bradberry SM, Proudfoot AT, Vale JA;  National Poisons Information Service (Birmingham Centre) and West Midlands Poisons Unit, City Hospital, Birmingham, UK.

A description of the experience

Chlorophenoxy herbicides are used widely for the control of broad-leaved weeds. They exhibit a variety of mechanisms of toxicity including dose-dependent cell membrane damage, uncoupling of oxidative phosphorylation and disruption of acetylcoenzyme A metabolism.

 Following ingestion, vomiting, abdominal pain, diarrhoea and, occasionally, gastrointestinal haemorrhage are early effects. Hypotension, which is common, is due predominantly to intravascular volume loss, although vasodilation and direct myocardial toxicity may also contribute.

 Coma, hypertonia, hyperreflexia, ataxia, nystagmus, miosis, hallucinations, convulsions, fasciculation and paralysis may then ensue. Hypoventilation is commonly secondary to CNS depression, but respiratory muscle weakness is a factor in the development of respiratory failure in some patients. Myopathic symptoms including limb muscle weakness, loss of tendon reflexes, myotonia and increased creatine kinase activity have been observed. Metabolic acidosis, rhabdomyolysis, renal failure, increased aminotransferase activities, pyrexia and hyperventilation have been reported. Substantial dermal exposure to 2,4-dichlorophenoxy acetic acid (2,4-D) has led occasionally to systemic features including mild gastrointestinal irritation and progressive mixed sensorimotor peripheral neuropathy. Mild, transient gastrointestinal and peripheral neuromuscular symptoms have occurred after occupational inhalation exposure

The source of the experience

PubMed

Activities

References and further reading

PubMed

Observation contributed by: Dr A Valentine